Evolution of CT findings after anticoagulant treatment for acute pulmonary embolism in patients with and without an ultimate diagnosis of CTEPH

Natalia J Braams, Gudula J A M Boon, Frances S de Man, Josien van Es, Paul L den Exter, Lucia J M Kroft, Ludo F M Beenen, Menno V Huisman, Esther J Nossent, Anco Boonstra, Anton Vonk Noordegraaf, Dieuwertje Ruigrok, Frederikus A Klok, Harm Jan Bogaard, Lilian J Meijboom

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

INTRODUCTION: The pulmonary arterial morphology of patients with pulmonary embolism (PE) is diverse and it is unclear how the different vascular lesions evolve after initiation of anticoagulant treatment. A better understanding of the evolution of CTPA findings after the start of anticoagulant treatment may help to better identify those PE patients prone to develop CTEPH. We aimed to assess the evolution of various thromboembolic lesions on CTPA over time after the initiation of adequate anticoagulant treatment in individual acute PE patients with and without an ultimate diagnosis of CTEPH.

METHODS: We analysed the CTPA at diagnosis of acute PE (baseline) and at follow-up in 41 patients with CTEPH and 124 patients without an ultimate diagnosis of CTEPH, all receiving anticoagulant treatment. Central and segmental pulmonary arteries were scored by expert chest radiologists as normal or affected. Lesions were further sub-classified as: 1. central thrombus, 2. total thrombotic occlusion, 3. mural thrombus, 4. web or 5. tapered pulmonary artery.

RESULTS: Central thrombi resolved after anticoagulant treatment, while mural thrombi and total thrombotic occlusions either resolved or evolved into webs or tapered pulmonary arteries. Only patients with an ultimate diagnosis of CTEPH exhibited webs and tapered pulmonary arteries on the baseline scan. Moreover, such lesions always persisted after follow-up.

CONCLUSION: Webs and tapered pulmonary arteries at the time of PE diagnosis strongly indicate a state of chronic PE and should raise awareness for possible CTEPH, particularly in patients with persistent dyspnea after anticoagulant treatment for acute PE.

Original languageEnglish
JournalThe European respiratory journal
DOIs
Publication statusE-pub ahead of print - 10 Jun 2021

Cite this